Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 116, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 4, 2017, 4:31 PM EDT for Branch County, Hillsdale County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2017, 4:31 PM EDT (20:31 UTC)
- Expired
- Sep 4, 2017, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Branch County, MI, Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:15 PM EDT | HAIL 0.5 | 1 Ne Moscow, MI | HAIL OF 0.25 TO 0.50 INCH DIAMETER OBSERVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183
WUUS53 KIWX 042031
SVRIWX
MIC023-059-042115-
/O.NEW.KIWX.SV.W.0116.170904T2031Z-170904T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
431 PM EDT MON SEP 4 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northern Branch County in southwestern Michigan...
Northern Hillsdale County in southeastern Michigan...
* Until 515 PM EDT
* At 431 PM EDT, a severe thunderstorm was located near Colon, or 13
miles west of Coldwater, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Union City,
Litchfield, Girard, Moscow, Batavia, North Adams, Sherwood, Allen,
South Butler, Matteson Lake, Marble Lake and Hodunk.
This includes Interstate 69 in Michigan between mile markers 10 and
21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4194 8446 4186 8529 4203 8529 4207 8510
4207 8449
TIME...MOT...LOC 2031Z 257DEG 39KT 4195 8526
HAIL...1.00IN
WIND...60MPH
$$
NWS2 follow-up statements
711
WWUS53 KIWX 042052
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
452 PM EDT MON SEP 4 2017
MIC023-059-042115-
/O.CON.KIWX.SV.W.0116.000000T0000Z-170904T2115Z/
Branch MI-Hillsdale MI-
452 PM EDT MON SEP 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN BRANCH AND NORTHERN HILLSDALE COUNTIES...
At 452 PM EDT, a severe thunderstorm was located near Coldwater,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Coldwater, Hillsdale, Jonesville, Quincy, Litchfield, Girard, Moscow,
North Adams, Allen, South Butler and Marble Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4194 8446 4189 8500 4207 8506 4207 8449
TIME...MOT...LOC 2052Z 257DEG 39KT 4200 8496
HAIL...1.00IN
WIND...60MPH
$$
GH879
WWUS53 KIWX 042111
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
511 PM EDT MON SEP 4 2017
MIC023-059-042121-
/O.EXP.KIWX.SV.W.0116.000000T0000Z-170904T2115Z/
Branch MI-Hillsdale MI-
511 PM EDT MON SEP 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRANCH AND
NORTHERN HILLSDALE COUNTIES WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
southeastern and southwestern Michigan.
LAT...LON 4194 8446 4189 8500 4207 8506 4207 8449
TIME...MOT...LOC 2111Z 257DEG 39KT 4204 8471
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:02 PM EDT, 29 minutes earlier.
Area forecast discussion, Sep 4, 4:02 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 402 PM EDT Mon Sep 4 2017 .SYNOPSIS... Issued at 336 PM EDT Mon Sep 4 2017 Severe weather is possible across much of the forecast area late this afternoon and evening. A line of storms from south central Lower Michigan extending southeast into central Illinois will track southeast through the region. Isolated damaging wind gusts will be the primary threat with some large hail also possible. Much cooler conditions are expected for the middle of the week, along for chances of showers, Wednesday into Thursday. && .SHORT TERM...(This Evening through Tuesday) Issued at 324 PM EDT Mon Sep 4 2017 Little change with respect to severe storm potential. Convection beginning to initiate across northeast CWA and will likely begin to develop farther southwest with time. Upscale growth amid moderately unstable 2500-3000 j/kg MLCAPE and 35 to 40 kts deep layer shear should ensue in relatively quick fashion with cold pool congealment and wind profiles to favor linear modality with isolated damaging wind gusts the primary threat. A distant secondary risk for some hail, especially early tied with plume of 7-7.5 c/km mid level lapse rates. Earlier offsets against full potential insolation with morning convective debris and smoke layer aloft may prove saving grace for a more widespread/higher end event. Rapid southeast progression out southeast edge CWA by 02-03 UTC. && .LONG TERM...(Tuesday Night through Monday) Issued at 324 PM EDT Mon Sep 4 2017 Multi-spoked upper low to dominate mid week with cooler temps. Tuesday daytime still likely a lull after extreme sweep out of airmass and next upstream trof axis and will continue dry for CWA. However, small chance for showers exist across far northern/northeast CWA associated with secondary pockets DCVA and 8-8.5 C/km 1000-700 mb lapse rates coincident with wrapped moisture. Higher chance showers midweek as vortex deepens/moves southward over Upper Great Lakes. Thereafter, dry period with gradual thermal moderation into early next week with CWA within heart of rex ridge between Irma and departed system through the Lower Great Lakes into New England. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1250 PM EDT Mon Sep 4 2017 VFR with wsw winds gusting 25-30 knots through at least mid afternoon as boundary layer continues to deepen/destabilize and flow strengthens in advance of a cold front. This strongly forced cold front then swings through KSBN 21-22z and KFWA toward 00z. Thunderstorms will likely accompany the frontal passage, more scattered/broken near KSBN and likely more organized/linear with a wind threat (40-60 kts) at KFWA. A brief period of LIFR to IFR appears likely as this line of convection moves through. Dry/cool advection post-frontal will provide lighter nw winds and VFR conditions tonight into Tuesday morning. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through Wednesday morning for INZ003. MI...Beach Hazards Statement through Wednesday morning for MIZ077. OH...NONE. LM...Small Craft Advisory until 11 AM EDT Wednesday for LMZ043-046. && SYNOPSIS...AGD SHORT TERM...Murphy LONG TERM...Murphy AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 4, 5:06 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 506 AM EDT Mon Sep 4 2017 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-050915- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 506 AM EDT Mon Sep 4 2017 /406 AM CDT Mon Sep 4 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are expected late this afternoon and evening. Severe weather is possible. Damaging straight line winds are the primary threat but some hail may be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-MIZ077-050915- La Porte-Berrien- 506 AM EDT Mon Sep 4 2017 /406 AM CDT Mon Sep 4 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon. These storms may be strong to severe with damaging winds possible. Dangerous swimming conditions due to high waves and rip currents are expected at Lake Michigan beaches today and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dangerous swimming conditions due to high waves and rip currents will continue at Lake Michigan beaches through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-050915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 506 AM EDT Mon Sep 4 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Conditions hazardous to small craft are expected today and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Conditions hazardous to small craft will continue through Wednesday morning. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Sep 4, 3:28 PM EDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Northern Indiana 328 PM EDT MON SEP 4 2017 INZ006-007-MIZ080-081-OHZ001-042000- Lagrange-Steuben-Branch-Hillsdale-Williams- 328 PM EDT MON SEP 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT STEUBEN...EASTERN LAGRANGE... SOUTHEASTERN BRANCH...SOUTHWESTERN HILLSDALE AND NORTHWESTERN WILLIAMS COUNTIES... At 327 PM EDT, a strong thunderstorm was located 8 miles east of Lagrange, moving east at 50 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Angola, Fremont, Edon, Columbia, Ray, Cambria, California, Camden, Orland, Montgomery, Clear Lake, York, Flint, Alvarado, Nevada Mills, Lake Gauge, Brushy Prairie, Pleasant Lake, Golden Lake and Lake Seneca. This includes the following highways... Interstate 69 in Indiana between mile markers 343 and 357. Interstate 69 in Michigan between mile markers 1 and 2. Interstate 80 in Indiana near mile marker 128, and between mile markers 135 and 156. Interstate 80 in Ohio between mile markers 0 and 9. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4183 8466 4156 8462 4155 8533 4173 8536 TIME...MOT...LOC 1927Z 263DEG 43KT 4165 8525 NWS
Special weather statement, Sep 4, 4:13 PM EDT, 18 minutes before
Special Weather Statement National Weather Service Northern Indiana 413 PM EDT MON SEP 4 2017 MIZ079>081-042045- Branch-Hillsdale-St. Joseph- 413 PM EDT MON SEP 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH... NORTHERN BRANCH AND NORTHWESTERN HILLSDALE COUNTIES... At 412 PM EDT, a strong thunderstorm was located near Colon, or 16 miles west of Coldwater, moving east at 50 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Coldwater, Hillsdale, Jonesville, Quincy, Union City, Litchfield, Colon, Girard, Leonidas, Sherwood, Allen, Fairfax, South Butler, Matteson Lake and Hodunk. This includes Interstate 69 in Michigan between mile markers 12 and 21. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4193 8466 4192 8538 4207 8540 4207 8468 TIME...MOT...LOC 2012Z 264DEG 44KT 4202 8530 NWS
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 4:13 PM EDT | Special Weather Statement | IWX | Branch | 32 min |
| Sep 4, 5:23 PM EDT | Special Weather Statement | IWX | Hillsdale | 22 min |
| Sep 4, 6:01 PM EDT | Special Weather Statement | IWX | Hillsdale | 14 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.